Problems with adaptogenic herbs: Hello to you all... - Thyroid UK

Thyroid UK
109,085 members126,700 posts

Problems with adaptogenic herbs

Loub37
Loub37

Hello to you all.

Has anyone suffered adverse effects from taking adaptogenic herbs?

I've just started taking some for my high cortisol levels, which are elevated throughout the day. They are making me feel absolutely terrible. I hoped to see an improvement, but it doesn't seem to be the case.I tried Thorne Cortex as well, but that also made me feel dreadful.

Can anyone recommend anything that would help?

Thanks for all your help.

Lou

18 Replies
oldestnewest
SeasideSusie
SeasideSusieAdministrator

Loub37

I didn't suffer any adverse effects, but I took them for too long without retesting and my cortisol levels ended up very low so now I have to raise them.

What are you actually taking? Maybe just doesn't suit you.

I thought Adrenal Cortex raised cortisol, like glandulars?

Loub37
Loub37
in reply to SeasideSusie

Hello Seaside Susie, thanks for your reply.

Well the supplements are by a company called Time Health. They contain: Ashwaghanda, Rhodiola, Bacopa, Cordyceps, Holy Basil & Siberian Ginseng .

Maybe I've gone too far!

My cortisol was the other way last year, although not terrible but down rather than up, so I tried Thorne Cortex & the brain fog & lethargy were awful.

Lou

SeasideSusie
SeasideSusieAdministrator
in reply to Loub37

Lou

My adaptogenic supplement contained Rhodiola, Cordyceps and Asian Ginseng. No adverse effects for me. We're all different and obviously can react to things other people wont react to.

Loub37
Loub37
in reply to SeasideSusie

I guess I'm just unlucky.

Maybe I'll just try one herb & see if I can get the desired result that way.

Thanks for your help.

Lou

Hi Seasidesusie - could you let me know what herbal supplements helped lower your Cortisol please ?

SeasideSusie
SeasideSusieAdministrator
in reply to QUE6T-33

Que6t-33

It was a combination of those I mentioned in my post above. Adreset by Nutri Advanced.

My adrenal issues (mainly sleep related, but also cognitive function) seem to have improved by taking a shed-load (well actually it's only 60% of NRV) of Magnesium - no problem with kidneys or bowel tolerance; also additional (to a b-complex) p-5-p (B6), B12 (sublingual), Pantothenic Acid (B5) and ascorbic acid.

I've had d-ribose in drinks (on the following article's recommendation) and they seem to be correct that it's good for a pick-me-up during the day.

adrenalfatiguesolution.com/...

Loub37
Loub37
in reply to HLAB35

Hello HLAB35,

Thanks for your reply. I can't touch magnesium either, but the other might be worth looking into.

My cortisol is high on every reading & I wanted to work on getting it down to normal levels. I can't get my medication right & sleep is a massive problem. I don't know why I have trouble with tolerating these things, but I just do.

Thanks for your input though.

Lou

HLAB35
HLAB35
in reply to Loub37

Yes, I've just checked your previous posts on excessive urination with Magnesium. Fortunately, I'm fine there (it is said that those with kidney problems should not take magnesium). Presumably your GP has already ruled out diabetes, nerve damage to pelvic floor, kidney problems or interstitial cystitis???

It's interesting as my mother had the same reaction to b12, but she has since found that she has got a problem with her kidneys that's been investigated. Remember that kidneys and adrenals are situated in the same space, so there may be some physical issue that could show up on a scan / blood test. If I were you, I'd ask to have a kidney function test and go from there...

Loub37
Loub37
in reply to HLAB35

That's interesting. I never thought about kidney damage, but as a child, I had constant cystitis. I was pretty unwell with it, so they decided to do various investigations & discovered I had a sort of fold in the bladder. They didn't actually do very much because they said it would straighten out of its own accord, which it did, but it could have left me with some long term kidney damage.

Lou

HLAB35
HLAB35
in reply to Loub37

If you do have a kidney problem it is worth getting specialist advice as the meds and supplements for adrenals could exacerbate kidney damage. My mum has learned to ask to check all the interactions of drugs as GP's only seem to be able to focus on one thing at a time.

Loub37
Loub37
in reply to HLAB35

Thank you HLA35.I will bear that in mind now.

This discussion has made me think about what happened in the past.

Lou

I have issues with high cortisol and I've tried several recommended supplements to try and lower it.

Ashwaghanda, Rhodiola, Bacopa, Cordyceps, Holy Basil & Siberian Ginseng .

I haven't tried Bacopa, Cordyceps or Siberian Ginseng.

Ashwaghanda made me nauseous so I didn't last long with that.

Rhodiola helped me a lot for a couple of years but suddenly I became unable to tolerate it and had to give it up.

Holy Basil is the thing I'm currently taking to lower cortisol. I adjust my dose according to how I feel. If I give up the Holy Basil completely then I get symptoms of high cortisol again.

Loub37
Loub37
in reply to humanbean

Hi Humanbean, thanks for your reply.

Maybe I should just try that then.

Perhaps there were too many things in one supplement & they didn't agree with me.

I must try some holy basil on its own & see how it goes with that.

Lou

Loub37
Loub37
in reply to humanbean

Do you get any side effects with holy basil?

Lou

humanbean
humanbean
in reply to Loub37

I haven't had any side effects so far. I've been taking Holy Basil for quite a long time now - over a year at least. I don't feel good if I get the dose wrong though - either too much or too little. I decide on my dose by trial and error.

Loub37
Loub37
in reply to humanbean

Ok, thank you Humanbean. I may give that a try & see how I get on.

Lou

QUE6T-33
QUE6T-33
in reply to humanbean

Hi humanbean - yes, I found the same with Holy Basil. Only seems to lower levels while taking it.

You may also like...